Anticonvulsant Hypersensitivity Syndrome

Authors


Amrinder J. Kanwar M.D. Department of Dermatology and Venereology, Government Medical College and Hospital, Sector 32, Chandigarh 160047, India, or e-mail:gmcc@chd.nic.in.

Abstract

Anticonvulsant hypersensitivity syndrome is an acute, life-threatening, idiosyncratic drug reaction seen with the aromatic antiepileptic drugs, phenytoin, carbamazepine, phenobarbital, and primidone, with frequent cross sensitivity. It usually occurs 2–8 weeks after initiation of therapy and the hallmark clinical features are fever, rash, and lymphadenopathy. Hematologic abnormalities such as eosinophilia, atypical lymphocytes, and internal organ involvement also occur with varying severity. A case of hypersensitivity syndrome due to carbamazepine with cross sensitivity to phenytoin is reported. It is emphasized that this serious drug reaction with diverse clinical presentations should be recognized and treated promptly.

Ancillary